Dense Fog, Wayne
- When
- May 2, 12:00 AM CST to 5:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Dense fog formed in the humid air just south of a stationary front that extended from central Illinois across central Indiana. Visibility was reduced to one-quarter mile or less during the overnight hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog formed in the humid air just south of a stationary front that extended from central Illinois across central Indiana. Visibility was reduced to one-quarter mile or less during the overnight hours. The dense fog was mainly in the Wabash Valley and parts of the Interstate 64 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 10:43 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1143 PM CDT Wed May 1 2019 .UPDATE... Issued at 1114 PM CDT Wed May 1 2019 Updated the forecast to indicate scattered to numerous showers and thunderstorms mainly over southeast Missouri and southern Illinois late tonight and Thursday morning. The HRRR data this evening has consistently shown convective development over southeast Missouri after 06Z. It then spreads east northeast through southern Illinois and possibly a little south of the Ohio River into west Kentucky toward daybreak. This activity will continue to spread eastward across the region through midday, and may continue across western portions of the region as well. Locally heavy rainfall will be a significant concern, and a strong storm or two could produce some hail, especially with the initial development over southeast Missouri overnight. The morning timing of this widespread convection is likely to limit the severe potential for the afternoon and evening. The rain-cooled airmass across the region has led to some patchy fog development over the northeast half of the forecast area this evening. With light or calm winds and mostly clear skies expected through much of the night, isolated areas of dense fog will be possible through daybreak. Issued a Special Weather Statement for it, but with convection expected to spread back across at least the western half of the area overnight, do not have any plans to issue a Dense Fog Advisory. && .SHORT TERM...(Tonight through Friday night) Issued at 1255 PM CDT Wed May 1 2019 Unsettled weather will continue. SW H5 flow will persist across the area, with the region warm sector through Thursday. Surface boundary should settle south into the area Friday. Showers and a few thunderstorms will be the rule this afternoon, with best convective chances SW IN into west KY where it is most unstable. Should be a lull tonight, then an uptick in activity Thursday/Thursday night as a mid level wave forecast by several models moves toward the area from over Arkansas. Our best chance of severe storms may be Thursday afternoon. But, much will depend on prior convection and the degree of destabilization. Somewhat of a break Friday as the wave moves by, followed by another good chance Friday night as yet another s/wv moves toward the area. Seasonal warm temperatures and humidity to continue. .LONG TERM...(Saturday through Wednesday) Issued at 1255 PM CDT Wed May 1 2019 Saturday the cold front should be just south of the area. There will be some over running chances of rain. However this will be enhanced with an upper level wave rotating through during the day Saturday. This will provide CAPE's approaching 1k j/kg2 and LI's of negative 3. Therefore will keep a chance of thunder in that time frame. Rain chances will fall off rapidly Saturday night. This will also be the coolest day of the extended as high pressure builds into the area in the fronts wake. This will likely provide wet conditions for the Kentucky Derby as well. High pressure will build into the region Sunday and scour out the cloud cover. This should allow us plenty of sun to begin a warm up to near normal temperatures for this time of year. By Monday we will have ridging moving in from the west which will continue the warm up to above normal temperatures again next week. Also a cold front will approach the area as we head into Monday night bringing low chances of showers and storms back into the forecast. This front will stall along or just north of the area Monday night into Tuesday. This will keep most of the area...if not all...in the warm sector with significant instability. So will continue thunder chances into the middle of next week. && .AVIATION... Issued at 1143 PM CDT Wed May 1 2019 Radiational fog development over the KMVN/KEVV/KOWB TAF sites should thin and dissipate through 07z Thursday, as surface winds pickup from the southeast and middle (60-80kft agl) and high cirrus clouds move into the area. Moved up the timing (by 1-2 hours) for the onset of showers and periodic thunderstorm activity later tonight and through the morning hours on Thursday, with the latest onset of rain moving into KOWB by early afternoon. Ceilings and cloud decks should remain VFR through most of the forecast period with a drop into MVFR category as the cold front works south toward the TAF sites late in the period. KCGI and KMVN will likely see a drop into MVFR ceilings before 06z Friday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 1102 PM CDT Wed May 1 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1102 PM CDT Wed May 1 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Patches of dense fog will be possible across southeast Illinois, southwest Indiana and much of west Kentucky. Please refer to the Special Weather Statement for details. Scattered thunderstorms are forecast to spread eastward across southeast Missouri and southern Illinois well after midnight. The primary hazards will be heavy rain and lightning, but a few strong storms cannot be ruled out. Flooding continues on several area rivers. Please check the latest river flood warnings and statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are forecast across all or part of the region Thursday and Friday, mainly during the afternoons and evenings. Some storms may become severe on Thursday. Otherwise, heavy rain and lightning will be the primary storm hazards. Isolated to scattered thunderstorms are possible mainly during the daytime on Saturday, and again Tuesday. Heavy rain and lightning will be the primary storm hazards. Flooding will continue on several area rivers. Please check the latest river flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotters should keep abreast of the latest forecast in case spotter activation is needed Thursday. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1058 PM CDT Wed May 1 2019 ILZ075>078-081>083-085>087-090-091-INZ081-082-085>088-KYZ007- 010>022-021300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE- WILLIAMSON-SALINE-GALLATIN-POPE-HARDIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-LYON-TRIGG- CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS- MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, WEST FRANKFORT, MCLEANSBORO, CARMI, HERRIN, HARRISBURG, SHAWNEETOWN, GOLCONDA, ELIZABETHTOWN, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, SMITHLAND, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON 1058 PM CDT Wed May 1 2019 ...Patchy Dense Fog Tonight... Patchy dense fog will continue to develop through the remainder of the night from southeast Illinois through southwest Indiana and the Lakes and Pennyrile regions of west Kentucky. Isolated locations will see visibility reduced to a quarter mile or less at times. Motorists should slow down and be prepared for rapid reduction of visibility. Conditions may improve toward sunrise, as clouds increase across the region. DRS
The national radar mosaic for the moment the first event began.
5 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821981, 821982, 821983, 821984, 821985.